How do we handle QT interval in palliative care? – Some practical suggestions

Author: Hazel Robinson
Category: Uncategorised
Date: November 28, 2018

What is the QT interval?

The QT interval is the time in milliseconds between the start of the Q wave and the end of the T wave in the heart’s electrical cycle. The QT interval represents the time it takes the ventricles to depolarise and then repolarise.

A prolonged QT interval is a useful but imprecise indicator of an increased likelihood of ventricular arrhythmias such as Torsades de Pointes (TdP), and is a risk factor for sudden death.

A fast heart rate reduces the absolute QT interval, as the whole cardiac cycle is completed in a shorter time and therefore all parts of the cycle will be completed more quickly. In order to try to adjust the value depending on heart rate, various formulas are available to calculate the ‘corrected QT’ (QTc). This is the value most commonly used to assess risk.

There are several causes of prolonged QTc interval, such as genetic conditions (e.g. long QT Syndrome), cardiac disease (e.g. ischemic heart disease, myocarditis, left ventricular hypertrophy), metabolic disturbances (hypokalaemia, hypomagnesaemia, hypocalcaemia), extreme physical exertion, stress or shock, and anorexia nervosa.

What do drugs do to the QT interval?

A number of drugs increase the length of the QTc interval, and thus increase the risk of ventricular arrhythmia such as Torsades de Pointes, and sudden death.

Since a lot of these drugs are used to treat mental health conditions, NICE recommends that inpatients on mental health wards should have their QTc measured on admission and discharge, and yearly thereafter. It is also recommended that the QTc is measured after increases to doses of drugs which prolong the QT interval.

There is much debate in the palliative care sector as to whether we should be measuring QTc, but the majority of hospices do not have ECG machines and do not wish to subject dying patients to unnecessary interventions.

This leaves a dilemma in that we do not know how ‘at risk’ a patient may be before we start treatment that may prolong QT. We are working in the dark and so, as with all treatments and interventions in very frail or unwell patients, we have to weigh up the risk of using these drugs against the benefit and take into account the patient’s overall health.

The situation gets even more complicated with some of the drugs being high risk and some low risk, and it will depend on the co-morbidities and the normal QT of the individual, as well as combinations used.

With some of the medicines the risks increase with increasing dose, for example, the listed antipsychotics given in a high dose or via the IV route will be high risk whilst amitriptyline and citalopram have dose dependent risks.

Methadone is dose dependent. Quinine, procainamide and disopyramide block both Na and K channels, and TdP can occur either at therapeutic or subtherapeutic doses so is not dose dependent.

A good article covering the mechanism of this effect in detail can be found here.

Of the extensive lists available, and for ease of remembering, it might be helpful to just list the top six medicines very commonly used in palliative care, singly or in combination:

  • Citalopram
  • Domperidone
  • Erythromycin / Clarithromycin
  • Fluconazole
  • Haloperidol
  • Methadone.

This presents us with a challenge. We have no accurate measure of baseline and we are unable to measure the effect of the medicines on the QT interval when we give them. Without an ECG this is never going to be an exact science for us and these medicines are very commonly used.

In view of the complicated nature of this issue, we need a very pragmatic approach.

Here are a series of questions in line with the BNF recommendations which could help us to minimise the risks:

  • Is this patient at risk as far as we know? Increasing age, female sex, cardiac disease or hypokalaemia will predispose to QT prolongation.
  • Are multiple drugs which may prolong QT being used? BNF recommends no more than two together, if possible.
  • Is this drug needed?
  • Is there another drug that will do the same thing which poses no risk to QT?
  • What should we be monitoring? Be vigilant for any of these: episodes of palpitations, dizziness, and syncope. Nausea, pallor, cold sweats, shortness of breath and chest pain may occur. Report immediately to a doctor for advice.

 

Related Posts